Potential Analysis

, Volume 36, Issue 2, pp 339–372 | Cite as

Global Estimates for Green’s Matrix of Second Order Parabolic Systems with Application to Elliptic Systems in Two Dimensional Domains



We establish global Gaussian estimates for the Green’s matrix of divergence form, second order parabolic systems in a cylindrical domain under the assumption that weak solutions of the system vanishing on a portion of the boundary satisfy a certain local boundedness estimate and a local Hölder estimate. From these estimates, we also derive global estimates for the Green’s matrix for elliptic systems with bounded measurable coefficients in two dimensional domains. We present a unified approach valid for both the scalar and vectorial cases and discuss several applications of our result.


Green function Green’s matrix Global bounds Second order parabolic system Gaussian estimate 

Mathematics Subject Classifications (2010)

Primary 35A08 35K40; Secondary 35B45 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aronson, D.G.: Bounds for the fundamental solution of a parabolic equation. Bull. Am. Math. Soc. 73, 890–896 (1967)CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Auscher, P.: Regularity theorems and heat kernel for elliptic operators. J. Lond. Math. Soc. (2) 54(2), 284–296 (1996)MATHMathSciNetGoogle Scholar
  3. 3.
    Auscher, P., McIntosh, A., Tchamitchian, P.h.: Heat kernels of second order complex elliptic operators and applications. J. Funct. Anal. 152(1), 22–73 (1998)CrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Auscher, P., Qafsaoui, M.: Equivalence between regularity theorems and heat kernel estimates for higher order elliptic operators and systems under divergence form. J. Funct. Anal. 177(2), 310–364 (2000)CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Auscher, P., Tchamitchian, P.h.: Square Root Problem for Divergence Operators and Related Topics. Astérisque No. 249 (1998)Google Scholar
  6. 6.
    Auscher, P., Tchamitchian, P.h.: Gaussian estimates for second order elliptic divergence operators on Lipschitz and \(C\sp 1\) domains. In: Evolution Equations and their Applications in Physical and Life Sciences (Bad Herrenalb, 1998). Lecture Notes in Pure and Appl. Math., vol. 215, pp. 15–32. Dekker, New York (2001)Google Scholar
  7. 7.
    Cho, S.: Two-sided global estimates of the Green’s function of parabolic equations. Potential Anal. 25(4), 387–398 (2006)CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Cho, S., Dong, H., Kim, S.: On the Green’s matrices of strongly parabolic systems of second order. Indiana Univ. Math. J. 57(4), 1633–1677 (2008)CrossRefMATHMathSciNetGoogle Scholar
  9. 9.
    Davies, E.B.: Explicit constants for Gaussian upper bounds on heat kernels. Am. J. Math. 109(2), 319–333 (1987)CrossRefMATHGoogle Scholar
  10. 10.
    Davies, E.B.: Heat Kernels and Spectral Theory. Cambridge Univ. Press, Cambridge, UK (1989)CrossRefMATHGoogle Scholar
  11. 11.
    Dong, H., Kim, D.: On the L p-solvability of higher order parabolic and elliptic systems with BMO coefficients. Arch. Rational Mech. Anal. 199(3), 889–941 (2011). doi: 10.1007/s00205-010-0345-3
  12. 12.
    Dong, H., Kim, S.: Green’s matrices of second order elliptic systems with measurable coefficients in two dimensional domains. Trans. Am. Math. Soc. 361(6), 3303–3323 (2009)CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Dolzmann, G., Müller, S.: Estimates for Green’s matrices of elliptic systems by \(L\sp p\) theory. Manuscr. Math. 88(2), 261–273 (1995)CrossRefMATHGoogle Scholar
  14. 14.
    Eidel’man, S.D.: Parabolic Systems. Translated from the Russian by Scripta Technica. London North-Holland Publishing Co., Amsterdam-London, Wolters-Noordhoff Publishing, Groningen (1969)MATHGoogle Scholar
  15. 15.
    Fabes, E.B., Stroock, D.W.: A new proof of Moser’s parabolic Harnack inequality using the old ideas of Nash. Arch. Ration. Mech. Anal. 96(4), 327–338 (1986)CrossRefMATHMathSciNetGoogle Scholar
  16. 16.
    Fuchs, M.: The Green-matrix for elliptic systems which satisfy the Legendre-Hadamard condition. Manuscr. Math. 46(1–3), 97–115 (1984)CrossRefMATHGoogle Scholar
  17. 17.
    Fuchs, M.: The Green matrix for strongly elliptic systems of second order with continuous coefficients. Z. Anal. Ihre Anwend. 5(6), 507–531 (1986)MATHGoogle Scholar
  18. 18.
    Giaquinta, M.: Multiple Integrals in the Calculus of Variations and Nonlinear Elliptic Systems. Princeton University Press, Princeton, NJ (1983)MATHGoogle Scholar
  19. 19.
    Giaquinta, M.: Introduction to Regularity Theory for Nonlinear Elliptic Systems. Birkhäuser Verlag, Basel (1993)MATHGoogle Scholar
  20. 20.
    Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order. Reprint of the 1998 edn. Springer, Berlin (2001)MATHGoogle Scholar
  21. 21.
    Grunau, H.-C., Robert, F.: Positivity and almost positivity of biharmonic Green’s functions under Dirichlet boundary conditions. Arch. Ration. Mech. Anal. 195(3), 865–898 (2010)CrossRefMATHMathSciNetGoogle Scholar
  22. 22.
    Grunau, H.-C., Sweers, G.: Regions of positivity for polyharmonic Green functions in arbitrary domains. Proc. Am. Math. Soc. 135(11), 3537–3546 (2007)CrossRefMATHMathSciNetGoogle Scholar
  23. 23.
    Grüter, M., Widman, K.-O.: The Green function for uniformly elliptic equations. Manuscr. Math. 37(3), 303–342 (1982)CrossRefMATHGoogle Scholar
  24. 24.
    Hofmann, S., Kim, S.: Gaussian estimates for fundamental solutions to certain parabolic systems. Publ. Mat. 48, 481–496 (2004)MATHMathSciNetGoogle Scholar
  25. 25.
    Hofmann, S., Kim, S.: The Green function estimates for strongly elliptic systems of second order. Manuscr. Math. 124(2), 139–172 (2007)CrossRefMATHMathSciNetGoogle Scholar
  26. 26.
    Kang, K., Kim, S.: Global pointwise estimates for Green’s matrix of second order elliptic systems. J. Diff. Equ. 249(11), 2643–2662 (2010)CrossRefMATHMathSciNetGoogle Scholar
  27. 27.
    Kim, S.: Gaussian estimates for fundamental solutions of second order parabolic systems with time-independent coefficients. Trans. Am. Math. Soc. 360(11), 6031–6043 (2008)CrossRefMATHGoogle Scholar
  28. 28.
    Krylov N.V.: Parabolic and elliptic equations with VMO coefficients. Commun. Partial Differ. Equ. 32(3), 453–475 (2007)CrossRefMATHGoogle Scholar
  29. 29.
    Kukavica, I., Nyström, K.: Unique continuation on the boundary for Dini domains. Proc. Am. Math. Soc. 126(2), 441–446 (1998)CrossRefMATHGoogle Scholar
  30. 30.
    Ladyženskaja, O.A., Solonnikov, V.A., Ural’ceva, N.N.: Linear and Quasilinear Equations of Parabolic Type. American Mathematical Society, Providence, RI (1967)Google Scholar
  31. 31.
    Lieberman, G.M.: Hölder continuity of the gradient of solutions of uniformly parabolic equations with conormal boundary conditions. Ann. Mat. Pura Appl. 148(4), 77–99 (1987)CrossRefMATHMathSciNetGoogle Scholar
  32. 32.
    Lieberman G.M.: Second Order Parabolic Differential Equations. World Scientific Publishing Co., Inc., River Edge, NJ (1996)MATHGoogle Scholar
  33. 33.
    Littman, W., Stampacchia, G., Weinberger, H.F.: Regular points for elliptic equations with discontinuous coefficients. Ann. Sc. Norm. Super. Pisa 17(3), 43–77 (1963)MATHMathSciNetGoogle Scholar
  34. 34.
    Malý, J., Ziemer, W.P.: Fine Regularity of Solutions of Elliptic Partial Differential Equations. American Mathematical Society, Providence, RI (1997)MATHGoogle Scholar
  35. 35.
    Moser, J.: A Harnack inequality for parabolic differential equations. Commun. Pure Appl. Math. 17, 101–134 (1964)CrossRefMATHGoogle Scholar
  36. 36.
    Nash, J.: Continuity of solutions of parabolic and elliptic equations. Am. J. Math. 80, 931–954 (1958)CrossRefMATHMathSciNetGoogle Scholar
  37. 37.
    Porper, F.O., Eidel’man, S.D.: Two-sided estimates of the fundamental solutions of second-order parabolic equations and some applications of them. Usp. Mat. Nauk 39(3)(237), 107–156 (1984, in Russian); English translation: Russ. Math. Surv. 39(3), 119–179 (1984)CrossRefMATHMathSciNetGoogle Scholar
  38. 38.
    Robinson, D.W.: Elliptic Operators and Lie Groups. Oxford Mathematical Monographs. Oxford Science Publications. The Clarendon Press, Oxford University Press, New York (1991)Google Scholar
  39. 39.
    Struwe, M.: On the Hölder continuity of bounded weak solutions of quasilinear parabolic systems. Manuscr. Math. 35(1–2), 125–145 (1981)CrossRefMATHMathSciNetGoogle Scholar
  40. 40.
    Varopoulos, N.Th., Saloff-Coste, L., Coulhon, T.: Analysis and Geometry on Groups. Cambridge Tracts in Mathematics, vol. 100. Cambridge University Press, Cambridge (1992)Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2011

Authors and Affiliations

  1. 1.Department of MathematicsYonsei UniversitySeoulRepublic of Korea
  2. 2.Division of Applied MathematicsBrown UniversityProvidenceUSA

Personalised recommendations